Alert archive / Michigan / Flash Flood Warnings in 1996
Flash Flood Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at May 9, 1996, 4:32 PM EDT for Berrien County, Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 1996, 4:32 PM EDT (20:32 UTC)
- Expired
- May 9, 1996, 9:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Berrien County, MI
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 510 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 092032 RRA FFWGRR MIC021-100230- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 432 PM EDT THU MAY 9 1996 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 1030 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST LOWER MICHIGAN ...SOUTHERN BERRIEN COUNTY NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ACROSS THE SOUTHERN HALF OF BERRIEN COUNTY SINCE 330 PM. FLOODING OF STREETS AND LOW LYING AREAS HAS BEEN REPORTED AROUNTHE COMMUNITIES OF NILES...THREE OAKS...AND SAWYER. A LINE OF THUNDERSTORMS EXTENDING FROM SOUTHWEST LOWER MICHIGAN BACK INTO NORTHERN ILLINOIS WILL CONTINUE TO TRACK ACROSS BERRIEN COUNTY THROUGH 700 PM... WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE ACROSS THE SOUTHERN HALF OF THE COUNTY BETWEEN 500 AND 700 PM. THIS WILL CONTINUE TO RESULT IN FLOODING PROBLEMS ACROSS BERRIEN COUNTY INTO THIS EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY...AND YOU SHOULD MOVE TO HIGHER GROUND. BORIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at May 8, 9:24 PM EDT, 19 hours 8 minutes earlier.
Area forecast discussion, May 8, 9:24 PM EDT, 19 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 925 PM EDT WED MAY 8 1996 NTRANS VIS LOOP SHOWS A BREAK IN THE OVC OVR SW LWR ATTM MOVG EAST. BEH HAS ALREADY SCTD AND HAVE INTRODUCED A BREAK IN THE AZO FT. THE BREAK APPEARS TO BE CAUSED BY SUBSIDENCE BEHIND THE EARLIER MCS. IT LOOKS LIKE THE BREAK WILL LAST A COUPLE OF HOURS BEFORE FILLING BACK IN. SFC ANAL SHOWS THE WARM FRONT ALONG THE IN/MI BORDER. DWPTS SOUTH OF IT ARE IN THE LOW 60S AND NORTH OF IT IN THE LOW 50S. IFR CONDS STILL EXIST IN WI AND VFR CONDS IN IL/IN WILL BECOME IFR BY 04Z OR SO. NEXT BATCH OF TRW IS FIRING OVR THE PLAINS AGAIN IN VCNTY OF WARM FRONT AND AIDED BY LLJ AND GOOD MOISTURE CONVERGENCE. I EXPECT TONIGHTS MCS TO FINALLY AFFECT THE FA LATE MORNING THU. THE FOCUS IS FARTHER NORTH SINCE THE FRONT IS FARTHER NORTH AND THE DIFFLUENT THICKNESS PATTERN IS ALSO FARTHER NORTH COMPARED WITH THE PAST SEVERAL NIGHTS. I AM KEEPING IFR CONDS IN THE FTS THRU THU AS THERE WILL BE A LOT OF MOISTURE IN THE AIR AND SCT TRW NOT TO MENTION GOOD INFLOW FROM THE SOUTH. ETA BUFKIT SOUNDING FOR THU AFTNOON IN GRR YIELDS LI`S OF -4. FWC TEMPS A BIT HIGH GIVEN THE AMOUNT OF CLOUD COVER. GOING FCST LOOKS GOOD. WF
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:08 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 37 min |
| May 9, 4:41 PM EDT | Severe Thunderstorm Warning | GRR | Cass, Saint Joseph | 49 min |
| May 9, 5:11 PM EDT | Flash Flood Warning | GRR | Cass | 4 hr |
| May 9, 5:18 PM EDT | Severe Thunderstorm Warning | GRR | Hillsdale | 42 min |
Nearby
Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.